|Schizophrenia and schizophrenia-like conditions are much less common
than affective disorder in HD. The new onset of delusions and hallucinations should prompt a search for specific causes or
precipitating factors, including mood disorders, delirium related to metabolic or neurologic derangements and intoxication
with or withdrawal from illicit or prescription drugs.
Once these possibilities of mood disorder, drug intoxication, and delirium have been considered,
neuroleptics may be employed for HD patients with schizophrenia-like syndromes. The doses used for treatment of psychosis
may be somewhat higher than those used for treatment of chorea.
As mentioned before, if neuroleptics are not needed for the control of involuntary movements,
patients may do better on newer agents such as risperidone, olanzepine or quetiapine which do not cause as many extrapyramidal
Some patients will respond completely and others only partly, reporting that "voices"
have been reduced to a mumble, or becoming less preoccupied with delusional concerns.
Patients with delusions will rarely respond to being argued with, but a clinician may
certainly express skepticism regarding a delusional belief and explain to the patient that it may be the product of a mental
Caregivers should be encouraged to respond diplomatically, to appreciate that the delusions
are symptoms of a disease, and to avoid direct confrontation if the issue is not crucial.